The most common causes of resident weight loss in nursing homes are depression and adverse drug effects, which are rarely identified. Prevalence studies have suggested that an estimated 40% of elderly residents in long-term care facilities experience depression. Our growing population continues to age, and so it is expected that the number of elderly suffering from depression will continue to rise. There are many symptoms for depression which include:

  • Fatigue
  • Feelings on guilt, worthlessness, and helplessness
  • Hopelessness
  • Appetite Loss, or overeating
  • Loss of interest in things once pleasurable
  • Irritability
  • Persistent sad, anxious, or “empty” feelings

Antidepressants are effective in the treatment of depression, although caution must be taken so that it does not worsen other medical conditions such as dementia, cardiovascular problems, diabetes and Parkinson’s disease. Selective Serotonin Inhibitors (SSRI’s) and newer antidepressants bupropion, mirtazapine, moclobemide and venlafaxine are considered relatively safe in elderly adults. It is important to check sodium levels once a month after starting SSRI treatment. Common malnutrition side effects of SSRIs include nausea, dry mouth and diarrhea.

Taking antidepressants long term can result in nutrients being depleted in the body. These nutrients include CoQ10, Magnesium, Melatonin, Vitamin B2, Vitamin B6, Vitamin B12 and folate. Low levels of CoQ10 can cause brain fog, mental fatigue, difficulty concentrating, memory lapse, depression and irritability.  Magnesium is one of the most important nutrients for brain health, and reduces anxiety, depression and irritability. Melatonin is critical for deep and restorative sleep. Vitamin B2 is essential for the citric acid cycle, aka energy metabolism. Vitamin B6 improves mood and supports the nervous system. Vitamin B12 and Folate play key roles for energy and nervous system function.

Depression can cause weight loss, and on the flip side poor eating and not getting enough nutrients can also cause depression. Sudden weight loss may be a sign of depression. Depression and weight loss can be treated with antidepressant medications, but also take steps to increase intake in the elderly. Encouragement during meals from facility staff and family, appetite stimulants and nutritional supplements can all be used separately, or together, to increase intake. A timely diagnosis and treatment can facilitate a better long-term outcome for the elderly!

 

References

  • Wiese, Bonnie. “Geriatric Depression: The Use of Antidepressants in the Elderly.” BCMJ, vol. 53, no. 7, Sept. 2011, pp. 341–347., bcmj.org/articles/geriatric-depression-use-antidepressants-elderly.
  • Morley JE, Silver AJ. Nutritional Issues in Nursing Home Care. Ann Intern Med. 1995;123:850–859.doi: 10.7326/0003-4819-123-11-199512010-00008
  • “Symptoms of Depression.” WebMD, WebMD, 9 Sept. 2017, webmd.com/depression/guide/detecting-depression#1.
  • Fallis , Jordan. “7 Important Nutrients Depleted by Psychiatric Drugs.” Optimal Living Dynamics, 19 July 2016, www.optimallivingdynamics.com/blog/7-important-nutrients-depleted-by-psychiatric-drugs-antidepressants-antipsychotics-stimulants-benzodiazepines-induced-guide-vitamins-medications.